Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Phoenix, AZ

August 3, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2019, 3:09 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 3:09 PM MST (22:09 UTC)
Expired
Aug 3, 2019, 7:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS55 KPSR 032209
FFWPSR
AZC007-040215-
/O.NEW.KPSR.FF.W.0032.190803T2209Z-190804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
309 PM MST Sat Aug 3 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 715 PM MST.

* At 307 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain has already fallen with an additional one inch possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Globe and Pinal Creek.

* This includes AZ Route 77 between mile markers 159 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3320 11068 3322 11082 3329 11088 3337 11086
      3334 11066

$$

SDB
2 follow-up statements
239 
WGUS75 KPSR 032319
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
419 PM MST Sat Aug 3 2019

AZC007-040215-
/O.CON.KPSR.FF.W.0032.000000T0000Z-190804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
419 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
GILA COUNTY...

At 413 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area has dissipated. Up to two inches of rain 
have fallen. Flash flooding is either ongoing or expected to begin 
shortly.

Some locations that will experience flooding include...
AZ Route 77 south of Globe between mile markers 161 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3323 11068 3325 11082 3330 11082 3336 11081
      3334 11066

$$

SDB
687 
WGUS75 KPSR 040205
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
705 PM MST Sat Aug 3 2019

AZC007-040215-
/O.EXP.KPSR.FF.W.0032.000000T0000Z-190804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
705 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 715 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3323 11068 3325 11082 3330 11082 3336 11081
      3334 11066

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:05 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 3, 3:05 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Sat Aug 3 2019

.SYNOPSIS...
Isolated storms will persist across the higher terrain of eastern
Arizona today. Otherwise, a warming and drying trend will occur
through Monday as the Monsoon High meanders across the Desert
Southwest. Main impact will be excessive heat the next few days
before temperature return to normal Wednesday. Richer moisture
will also return by the middle of next week along with the chance
of thunderstorms, particularly east of Phoenix.

&&

.DISCUSSION...
The large anticyclone across the Southwestern U.S. remains in
place with the high center currently located across west-central
New Mexico. Just to the west of the high center, residual low and
mid level moisture is still plenty sufficient for isolated to
scattered storms today. The lack of morning cloud cover allowed
the atmosphere to quickly heat up and destabilize across the
southeastern 1/3 of Arizona with ML CAPES of up to 1000 J/kg over
the high terrain. Early afternoon temperatures across the lower
deserts have already topped 110 degrees in many spots, but drier
westerly flow will lower boundary layer moisture enough to mostly
prohibit storms across the lower deserts. However, we can't
completely rule out a stray storm popping up along an outflow
collision around the outer fringes of the Phoenix metro.

The biggest forecast concern for today through Monday will be the
Excessive Heat across the lower deserts. After highs today of
110-112 across the south-central Arizona deserts and 112-115
across the southeast California deserts, very little will change
through Monday as the high center remains parked near the
Arizona/New Mexico border. For reference, 500mb heights of around
596dm fall around 97% of climo for the time period. Median
temperature guidance is still running too cool, so kept with
pushing forecast temperatures toward the upper end of guidance
through Monday.

With the Monsoon High drifting into eastern Arizona Sunday and
Monday, low-level mixing ratios will continue to decline. Steering
flow will also be quite light and not favorable for much
convection. Ensembles suggest that PWATs will increase again by
Tuesday/Wednesday as the ridge drifts eastward. Weak steering flow
will generally remain unfavorable for widespread storms across
the lower deserts, however overall moisture will be sufficient for
at least isolated activity each day beginning Wednesday.

&&

.AVIATION...Updated at 1810 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expect light to moderate winds to favor common diurnal directions
during the period. Storm chances are slight and not expected to
affect the terminals this evening, although they can not be
completely ruled out. There is a slight chance for an outflow to
move into the greater Phoenix area this evening but the
probability is low. Skies will be partly to occasionally mostly
cloudy with FEW-SCT mid level clouds near 10-18kft and SCT-BKN
thin cirrus.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will follow familiar warm season diurnal patterns along with
periods of light and variable conditions. Winds will also favor
the south to southwest at KBLH and light and variable at KIPL
before switching to the west beginning this evening with some
evening gusts near or above 20kt. Skies will partly to
occasionally partly cloudy with FEW-SCT mid clouds near 15kft and
SCT-BKN cirrus through this evening with decreasing clouds
beginning late tonight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Isolated to scattered showers and thunderstorms will continue over
the higher terrain of south-central Arizona each day. There is
some uncertainty on which day will be more active and allow
thunderstorms to make it into the lower deserts, however Thursday
and Friday could potentially be more favorable. High temperatures
will start out several degrees above seasonal norms on Tuesday
including over hotter western deserts into far SE CA with the
hotter readings around 110 degrees. A cooling trend with closer to
normal max Ts is expected by Wednesday through the second half of
the week. On Tuesday, minimum RH values will improve, but still
drop to around 15 percent over the deserts. Humidity will
gradually increase during the week and by Wednesday minimum RH
values will climb to between 20 and 30 percent over the southwest
and central Arizona deserts. Winds each day will generally be on
the light side, with typical afternoon and early evening gustiness
favoring the south over the western deserts and the southwest
into the south-central deserts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ531-532-534-
     536-537-540>544-546-548-550-551-556.

     Excessive Heat Warning from 10 AM Sunday to 8 PM MST Monday for
     AZZ538-539.

CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ566>568-570.

&&

DISCUSSION...Hirsch/Kuhlman
AVIATION...Sawtelle
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 3, 12:28 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Sat Aug 3 2019

AZZ547-556-558-032015-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 115 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Apache Lake, or 12 miles south of Roosevelt,
moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Apache Lake and Tonto National Monument.

This includes AZ Route 188 between mile markers 236 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 11104 3354 11098 3341 11096 3339 11120
      3349 11127 3361 11127 3363 11125 3366 11115
TIME...MOT...LOC 1928Z 264DEG 7KT 3350 11111

JS
Special weather statement, Aug 3, 2:31 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
231 PM MST Sat Aug 3 2019

AZZ558-561-562-032200-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
231 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 300
PM MST...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Globe, moving northwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Globe, Central Heights-Midland City and Claypool.

This includes AZ Route 77 between mile markers 155 and 168.

LAT...LON 3329 11065 3314 11077 3327 11096 3341 11084
TIME...MOT...LOC 2131Z 129DEG 9KT 3327 11079

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:57 PM MSTSpecial Weather StatementPSRGila48 min
Aug 2, 6:42 PM MSTSpecial Weather StatementPSRGila33 min
Aug 3, 12:28 PM MSTSpecial Weather StatementPSRGila47 min
Aug 3, 12:55 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal4 hr
Aug 3, 2:31 PM MSTSpecial Weather StatementPSR29 min
Aug 3, 2:39 PM MSTSevere Thunderstorm WarningPSRGila, Pinal36 min
Aug 3, 4:53 PM MSTSpecial Weather StatementPSR37 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.